Alert archive / North Dakota / Heat Advisories in 2021
Heat Advisory 1, NWS Bismarck, ND
NWS Bismarck, ND issued this heat advisory at Jun 10, 2021, 3:33 AM CDT for 5 counties in North Dakota. It took effect at Jun 10, 2021, 12:00 PM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jun 10, 2021, 3:33 AM CDT (08:33 UTC)
- In effect from
- Jun 10, 2021, 12:00 PM CDT
- Expired
- Jun 10, 2021, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Bismarck, ND
Counties Dickey County, ND, Emmons County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND
The radar
The Aberdeen radar (KABR), 112 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1026 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1598 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
302 WWUS73 KBIS 100833 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 333 AM CDT Thu Jun 10 2021 NDZ046>048-050-051-101645- /O.NEW.KBIS.HT.Y.0001.210610T1700Z-210611T0100Z/ Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Edgeley, Gackle, Lamoure, Wishek, Linton, Ashley, Oakes, Strasburg, Kulm, Ellendale, and Napoleon 333 AM CDT Thu Jun 10 2021 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING... * WHAT...Heat index values to around 100 expected. * WHERE...Emmons, Dickey, La Moure, Logan and McIntosh Counties. * WHEN...From Noon today to 8 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take extra precautions when outside. Wear lightweight and loose fitting clothing. Try to limit strenuous activities to early morning or evening. Take action when you see symptoms of heat exhaustion and heat stroke. && $$ Heinert
4 follow-up statements
580 WWUS73 KBIS 101419 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 919 AM CDT Thu Jun 10 2021 NDZ046>048-050-051-102230- /O.CON.KBIS.HT.Y.0001.210610T1700Z-210611T0100Z/ Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Edgeley, Gackle, Lamoure, Wishek, Linton, Ashley, Oakes, Strasburg, Kulm, Ellendale, and Napoleon 919 AM CDT Thu Jun 10 2021 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Heat index values around 100 expected. * WHERE...Emmons, Dickey, LaMoure, Logan, and McIntosh Counties. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take extra precautions when outside. Wear lightweight and loose fitting clothing. Try to limit strenuous activities to early morning or evening. Take action when you see symptoms of heat exhaustion and heat stroke. && $$ Hollan
929 WWUS73 KBIS 101812 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 112 PM CDT Thu Jun 10 2021 NDZ001-009-010-017-031-032-102300- /O.NEW.KBIS.WI.Y.0012.210610T1812Z-210610T2300Z/ Divide-Williams-Mountrail-McKenzie-Golden Valley-Billings- Including the cities of Watford City, Parshall, Medora, Crosby, Stanley, Williston, Beach, and New Town 112 PM CDT Thu Jun 10 2021 /1212 PM MDT Thu Jun 10 2021/ ...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT/5 PM MDT/ THIS EVENING... * WHAT...Southeast winds 30 to 35 mph with gusts up to 50 mph. * WHERE...Divide, Williams, Mountrail, McKenzie, Golden Valley, and Billings Counties. * WHEN...Until 6 PM CDT/5 PM MDT/ this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Small tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NDZ046>048-050-051-110100- /O.CON.KBIS.HT.Y.0001.000000T0000Z-210611T0100Z/ Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Edgeley, Gackle, Lamoure, Wishek, Linton, Ashley, Oakes, Strasburg, Kulm, Ellendale, and Napoleon 112 PM CDT Thu Jun 10 2021 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Heat index values around 100 expected. * WHERE...Emmons, Dickey, LaMoure, Logan, and McIntosh Counties. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take extra precautions when outside. Wear lightweight and loose fitting clothing. Try to limit strenuous activities to early morning or evening. Take action when you see symptoms of heat exhaustion and heat stroke. && $$ Hollan
736 WWUS73 KBIS 102304 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 604 PM CDT Thu Jun 10 2021 NDZ001-009-010-017-031-032-110015- /O.EXP.KBIS.WI.Y.0012.000000T0000Z-210610T2300Z/ Divide-Williams-Mountrail-McKenzie-Golden Valley-Billings- Including the cities of Watford City, Parshall, Medora, Crosby, Stanley, Williston, Beach, and New Town 604 PM CDT Thu Jun 10 2021 /504 PM MDT Thu Jun 10 2021/ ...WIND ADVISORY HAS EXPIRED... Winds have diminished below advisory criteria. $$ NDZ046>048-050-051-110100- /O.CON.KBIS.HT.Y.0001.000000T0000Z-210611T0100Z/ Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Edgeley, Gackle, Lamoure, Wishek, Linton, Ashley, Oakes, Strasburg, Kulm, Ellendale, and Napoleon 604 PM CDT Thu Jun 10 2021 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Heat index values around 100 will continue. * WHERE...Emmons, Dickey, LaMoure, Logan, and McIntosh Counties. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Take extra precautions when outside. Wear lightweight and loose fitting clothing. Try to limit strenuous activities to early morning or evening. Take action when you see symptoms of heat exhaustion and heat stroke. && $$ Schild
723 WWUS73 KBIS 110045 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 745 PM CDT Thu Jun 10 2021 NDZ046>048-050-051-110145- /O.EXP.KBIS.HT.Y.0001.000000T0000Z-210611T0100Z/ Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Edgeley, Gackle, Lamoure, Wishek, Linton, Ashley, Oakes, Strasburg, Kulm, Ellendale, and Napoleon 745 PM CDT Thu Jun 10 2021 ...HEAT ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING... The threat has ended. $$ Savadel
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this heat advisory went out at Jun 10, 1:40 AM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jun 10, 1:40 AM CDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 140 AM CDT Thu Jun 10 2021 .UPDATE... Issued at 133 AM CDT Thu Jun 10 2021 Low stratus and fog continue to surge south and southwest across northern areas of the state, and will continue to do so through the AM hours, with perhaps Interstate 94 the southern extent. Adjusted sky cover to match latest sat imagery and trends. The remainder of the forecast tonight remains on track. UPDATE Issued at 950 PM CDT Wed Jun 9 2021 Adjusted timing a bit for the approach of low clouds, which have now pushed into the Turtle Mountains region. Otherwise, remainder of forecast looks good. UPDATE Issued at 649 PM CDT Wed Jun 9 2021 For early evening update, main concern was the possibility for some fog late tonight. With temperatures cooling overnight and plenty of moisture available, expect some low clouds and possibly some fog to develop. Cloud cover was previously addressed, but latest guidance indicates the possibility of fog. Therefore, will add some areas of fog mainly over the northern half of the area. && .SHORT TERM...(This evening through Thursday night) Issued at 305 PM CDT Wed Jun 9 2021 The potential of widespread severe weather Thursday afternoon into Thursday night highlights the short term forecast period. For the rest of this afternoon and evening, expect a mostly sunny sky and pleasant conditions under upper level ridging. Clouds will be on the increase after sunset with some lower stratus coming down from Canada across the north late tonight and into Thursday morning. Overnight lows will generally be in the mid 50s to mid 60s. Attention then turns to severe weather potential on Thursday as an upper level long wave trough approaches the region, taking on a negative tilt by the afternoon hours. Warm 700 mb temperatures may keep convection at bay through most of the afternoon, but by late afternoon the better forcing from the west begins to arrive. At the surface, low pressure will deepen over northeastern Wyoming, eventually moving northeast into western North Dakota by the evening. Extending north northwest from the low will be a pressure trough and extending east southeast from the low will be a surface warm front drifting north. These areas will be the ones to watch for rapid thunderstorm development in the late afternoon and early evening as the main wave interacts with these surface features over eastern Montana and western North Dakota. The environment in and around the warm front will be characterized by strong instability (3000 to 4000 J/kg MLCAPE) and moderate deep layer shear in the 35 to 45 knot range. Low level shear along the warm front will be impressive with 0-1 km values the 15 to 25 knot range. Further south near the low and along the trough (and into the open warm sector), deep layer shear will not be as high (30 to 35 knots) but instability will still be strong. Therefore, any storms that form across western and central North Dakota will have the potential to produce significant wind gusts up to 75 mph and hail up to the size of 2 inches. A tornado threat also may develop with the best chance wherever the warm front sets up, due to the better shear profile. The tornado threat will be greatly dependent on storm mode, which could be a bit complicated. Deep layer shear vectors and anvil level storm relative winds should be perpendicular to both boundaries. Therefore discrete to semi- discrete supercells should be the primary mode for the initial storms. Looking at forecast hodographs and soundings along the warm front, there is good veering at the low levels but the shear becomes fairly unidirectional when you get to the mid and upper levels. This profile would suggest splitting storms and given the strong forcing, storm interactions from these splits could grow the thunderstorms upscale quicker than the shear orientation vectors would suggest. However, if storms can remain discrete for a couple of hours, there is certainly a conditional tornado threat along the warm front, especially if storms can form on eastern portions of the boundary. The latest HREF shows up to 70% neighborhood probabilities for updraft helicity greater than 150 m2/s2 in the northwest where the tornado threat looks to be maximized. Further south, there may be a tornado threat around the low, but weaker shear could temper the threat here (LCLs may also be a bit on the higher side here). After storms grow upscale, CAMs suggest a transition to more of a wind/QLCS threat as it moves into central North Dakota Thursday night. Depending on mesoscale details, a QLCS tornado threat could evolve along this line in addition to significant wind gusts up to 75 mph as it marches across the area. SPC has expanded the Enhanced Risk further east to now include the cities of Minot and Bismarck which seems reasonable. This appears to be our best severe setup of the year thus far across western and central North Dakota so be weather aware! Storms (strong to severe) will continue to move through the state overnight. .LONG TERM...(Friday through Wednesday) Issued at 305 PM CDT Wed Jun 9 2021 Strong westerly winds follow on Friday in the low's wake, with lingering chances for convection north and east early. Expect much cooler temperatures as well for Friday, with highs mainly in the 70s. Even with the cooler temperatures, very dry air across the far southwest and breezy westerly winds could lead to some near critical fire weather conditions by the afternoon, but recent rains and forecast rains on Thursday will likely temper the threat. We dry out for the weekend as an upper level ridge rebuilds across the central CONUS. Expect seasonal temperatures early this weekend, then the heat returns again late in the weekend and into the middle of next week as the ridge amplifies across the Great Plains and into central Canada. Fire weather concerns could increase again Saturday and well into next week. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 133 AM CDT Thu Jun 10 2021 Early this morning MVFR/IFR and at times LIFR ceilings will develop southward over northern and possibly some southern locations. Areas of fog may accompany the low ceilings. Conditions will improve Thursday morning. Breezy conditions will develop on Thursday. Later Thursday afternoon, thunderstorms will start developing over western locations, with a slight chance central. Some will be severe. Storms will continue and move east and northeast Thursday night. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...NH SHORT TERM...ZH LONG TERM...ZH/NH AVIATION...NH
Hazardous weather outlook, Jun 10, 1:33 AM CDT, 2 hours before
Hazardous Weather Outlook National Weather Service Bismarck ND 133 AM CDT Thu Jun 10 2021 NDZ001-009-017>020-031>034-040>045-110645- Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley- Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux- 133 AM CDT Thu Jun 10 2021 /1233 AM MDT Thu Jun 10 2021/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Severe thunderstorms are forecast Thursday afternoon and Thursday night. Large hail up to 2 inches in diameter, damaging wind gusts to 75 mph, and a few tornadoes will all be possible. .SPOTTER INFORMATION STATEMENT... Spotter are encouraged to contact the National Weather Service with any severe weather reports. NDZ002>005-010>013-021>023-025-035>037-046>048-050-051-110645- Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- McLean-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Emmons- Logan-La Moure-McIntosh-Dickey- 133 AM CDT Thu Jun 10 2021 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance for severe thunderstorms late Thursday afternoon into Thursday night. Large hail up to 2 inches in diameter, damaging wind gusts to 75 mph, and an isolated tornado or two are all possible. .SPOTTER INFORMATION STATEMENT... Spotter are encouraged to contact the National Weather Service with any severe weather reports.
In the hours before
Local storm report, Jun 9, 9:39 PM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
939 PM CDT WED JUN 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG 6 N FAIRFIELD 47.28N 103.22W
06/08/2021 BILLINGS ND PUBLIC
REPORTS TREES DOWN AT RESIDENCE. REPORTS
NEIGHBOR MACHINE SHED DESTROYED. ALSO
REPORTS POWER POLES SNAPPED AND POWER
OUTAGES.
&&
JAAThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 1:12 PM CDT | Wind Advisory | BIS | Billings, Divide, Golden Valley, McKenzie, Mountrail, Williams | 5 hr |
| Jun 10, 4:51 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 54 min |
| Jun 10, 5:45 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 60 min |
| Jun 10, 5:55 PM CDT | Tornado Warning | BIS | McKenzie | 20 min |
| Jun 10, 6:06 PM CDT | Tornado Warning | BIS | McKenzie | 24 min |
| Jun 10, 6:16 PM CDT | Tornado Warning | BIS | McKenzie | 29 min |
| Jun 10, 6:30 PM CDT | Tornado Warning | BIS | McKenzie | 30 min |
| Jun 10, 6:35 PM CDT | Tornado Warning | BIS | McKenzie | 25 min |
| Jun 10, 6:54 PM CDT | Tornado Warning | BIS | McKenzie | 25 min |
Nearby
Heat Advisories in North Dakota, 2021Every heat advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.